Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 151, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 6:44 PM CDT for Black Hawk County, Iowa. It was in force for 46 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 6:44 PM CDT (23:44 UTC)
- Expired
- Jun 15, 2017, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:44 PM CDT | HAIL 1.75 | Cedar Falls, IA | |
| Jun 15, 6:45 PM CDT | HAIL 1 | Cedar Falls, IA | |
| Jun 15, 6:52 PM CDT | HAIL 1 | Cedar Falls, IA | |
| Jun 15, 6:54 PM CDT | HAIL 1.5 | 3 Nw Waterloo, IA | |
| Jun 15, 6:58 PM CDT | HAIL 1.5 | 2 Ese Cedar Falls, IA | |
| Jun 15, 6:58 PM CDT | HAIL 1.75 | Waterloo, IA | FROM SOCIAL MEDIA. |
| Jun 15, 6:58 PM CDT | HAIL 2.5 | Waterloo, IA | FROM KWWL TV METEOROLOGIST. TIME ESTIMATED FROM RADAR. |
| Jun 15, 7:11 PM CDT | HAIL 1 | Elk Run Heights, IA | |
| Jun 15, 7:24 PM CDT | HAIL 1.25 | 3 Sse Cedar Falls, IA | |
| Jun 15, 7:26 PM CDT | HAIL 1.25 | 3 N Hudson, IA | NEAR RIDGEWAY AND HIGHWAY 58. |
| Jun 15, 7:30 PM CDT | HAIL 1.75 | 2 Sse Cedar Falls, IA | NEAR THE INTERSECTION OF HWY 27 AND VIKING ROAD. |
| Jun 15, 7:33 PM CDT | HAIL 1.75 | 2 Se Waterloo, IA | |
| Jun 15, 7:39 PM CDT | HAIL 1 | 2 E Waterloo, IA | NICKEL TO QUARTER HAIL. |
| Jun 15, 7:39 PM CDT | HAIL 1.5 | 2 Nw Evansdale, IA | QUARTER TO PING PONG BALL SIZED HAIL. |
| Jun 15, 7:40 PM CDT | HAIL 1.5 | 2 E Waterloo, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
551
WUUS53 KDMX 152344
SVRDMX
IAC013-160030-
/O.NEW.KDMX.SV.W.0151.170615T2344Z-170616T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
644 PM CDT THU JUN 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Black Hawk County in northeastern Iowa...
* Until 730 PM CDT.
* At 644 PM CDT, a severe thunderstorm was located over Cedar Falls,
moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, Hudson, Elk Run Heights,
Crossroads Mall, Waterloo Municipal Airport, Uni-Dome And McLeod
Center, Washburn, Dunkerton, Raymond, Gilbertville and George Wyth
State Park.
This includes Interstate 380 between mile markers 59 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4245 9253 4247 9253 4247 9255 4263 9255
4264 9208 4247 9208 4247 9206 4237 9207
TIME...MOT...LOC 2344Z 280DEG 29KT 4253 9246
HAIL...1.25IN
WIND...60MPH
$$
Ansorge2 follow-up statements
533
WWUS53 KDMX 160000
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
700 PM CDT THU JUN 15 2017
IAC013-160030-
/O.CON.KDMX.SV.W.0151.000000T0000Z-170616T0030Z/
Black Hawk IA-
700 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR BLACK HAWK COUNTY...
At 658 PM CDT, a severe thunderstorm was located over Waterloo,
moving east at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 6:44pm, trained weather
spotters reported golf ball sized hail in Cedar Falls. At
6:57pm, trained spotters reported ping pong sized hail in
Waterloo.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, Hudson, Elk Run Heights,
Crossroads Mall, Waterloo Municipal Airport, Uni-Dome And McLeod
Center, Washburn, Dunkerton, Raymond, Gilbertville and George Wyth
State Park.
This includes Interstate 380 between mile markers 59 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4245 9253 4247 9253 4247 9255 4263 9255
4264 9208 4247 9208 4247 9206 4237 9207
TIME...MOT...LOC 2358Z 280DEG 29KT 4251 9230
HAIL...2.00IN
WIND...60MPH
$$
Ansorge964
WWUS53 KDMX 160018
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
718 PM CDT THU JUN 15 2017
IAC013-160030-
/O.CON.KDMX.SV.W.0151.000000T0000Z-170616T0030Z/
Black Hawk IA-
718 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR BLACK HAWK COUNTY...
At 717 PM CDT, a severe thunderstorm was located over Jesup, or 10
miles west of Independence, moving east at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, Hudson, Elk Run Heights,
Crossroads Mall, Waterloo Municipal Airport, Uni-Dome And McLeod
Center, Washburn, Dunkerton, Raymond, Gilbertville and George Wyth
State Park.
This includes Interstate 380 between mile markers 59 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail. Seek shelter inside a well-built
structure. Stay away from windows.
&&
LAT...LON 4245 9253 4247 9253 4247 9255 4263 9255
4264 9208 4247 9208 4247 9206 4237 9207
TIME...MOT...LOC 0017Z 280DEG 29KT 4248 9209
HAIL...2.00IN
WIND...60MPH
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:18 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 15, 3:18 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 318 PM CDT Thu Jun 15 2017 .SHORT TERM.../Tonight through Friday night/ Issued at 317 PM CDT Thu Jun 15 2017 A weak boundary has pushed into north central Iowa this afternoon and has been the focus for some cumulus development in vicinity of region of speed convergence. This mixing has dropped dewpoints into the mid 50s to lower 60s across the state and this has limited instability overall. A few storms though may develop in region of weak stability in the vicinity of Waterloo/Cedar Falls. These storms may have an attendant damaging wind and/or large hail threat. A bigger concern for severe weather develops over southwest and south central Iowa later this evening as the low level jet intensifies and surges north. This will continue to lift MUCAPES of 3000-4000 J/kg further north towards Interstate 80. Golfball sized hail and damaging wind gusts to 70 mph will be possible with these storms. PWAT values in excess of 1.5 inches will lead to areas with brief heavy rainfall. The storms will begin to push east of the forecast area after midnight. A few isolated storms may reach far northwest Iowa Friday morning though mainly dry weather should prevail through mid afternoon. The surface warm front should surge back north towards the Minnesota by Friday afternoon. That said, storms tonight likely with have a large outflow area that will impact the warm front advance during the morning but it should recover by the afternoon as the pressure gradient increases with as low pressure moves into western Nebraska. Storm initiation is anticipated in vicinity of the boundary. These storms may initially be discrete then evolve into an MCS and drive southeast along a strong instability gradient. As of now, the main focus for these storms will be over the western half of Iowa. Damaging winds will be the primary threat though given the amount of instability and deep layer shear over 40 kts, strong/organized updrafts will bring a large hail threat especially early. A few tornadoes may also occur. SPC has upgraded to an enhanced risk for this region. Possible this may require an additional upgrade to moderate if everything falls into place. .LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu Jun 15 2017 The severe weather threat will continue on Saturday, though despite better mid level dynamics associated with the approach of a vigorous shortwave, more uncertainty does exists Saturday. Several potential scenarios that could play out Saturday. The first is Friday night storms contaminate the airmass and hold the warm front further south considering a weaker pressure gradient will be in place. Second, the airmass destabilizes as the triple point lifts into central Iowa and thunderstorms fire during the afternoon as the upper level dynamics arrive and storms quickly become severe. Third, the overnight MCS from South Dakota arrives and interacts with a quickly destabilizing air mass over the northern half of Iowa and storms become severe by late morning/early afternoon before growing upscale and pushing east of the warning area. Scenarios two or three are the most likely and suspect SPC will upgrade the current Day 3 slight risk by Saturday. Anyone with outdoor activities planned or camping this weekend should pay special attention to weather forecasts and warnings through Saturday. The boundary moves through Saturday night and will bring much cooler and less volatile weather through much of next week as a transition to northwest flow occurs. The flow will transition back to more zonal towards Thursday and will bring a return of warmer and potentially more active weather. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1243 PM CDT Thu Jun 15 2017 Convective trends will be the primary aviation challenge through the period. Isolated/scattered thunderstorms likely to develop along a line from near KALO/KDSM late this afternoon then become more focused southern Iowa including KOTM this evening. Outflow boundaries and gusty winds will be possible in vicinity of storms. Late tonight into Friday morning should be mostly quiet with south to southwest winds at 5 to 15 kt and VFR conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Donavon
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Thu Jun 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances will return later this afternoon and tonight. Some strong to severe thunderstorms are possible over central Iowa with hail and strong, gusty winds the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are forecast at intervals from Friday through Saturday night. There will be an increased threat of severe weather at times, in the form of large hail and particularly damaging winds. The highest severe weather risk will be across about the southern half of Iowa on Friday night, and areawide on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this evening and Saturday evening. Ansorge
In the hours before
Local storm report, Jun 15, 6:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL GENEVA 42.67N 93.13W
06/15/2017 E1.00 INCH FRANKLIN IA TRAINED SPOTTER
50 MPH WIND AND QUARTER SIZED HAIL.
&&
BSSLocal storm report, Jun 15, 6:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL CLARKSVILLE 42.78N 92.67W
06/15/2017 E0.75 INCH BUTLER IA FIRE DEPT/RESCUE
&&
BSSLocal storm report, Jun 15, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL HAMPTON 42.75N 93.20W
06/15/2017 E1.00 INCH FRANKLIN IA PUBLIC
VIA SOCIAL MEDIA.
&&
CCLocal storm report, Jun 15, 6:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL PARKERSBURG 42.57N 92.78W
06/15/2017 E1.25 INCH BUTLER IA EMERGENCY MNGR
&&
CCLocal storm report, Jun 15, 6:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 2 SE HANSELL 42.74N 93.08W
06/15/2017 E2.00 INCH FRANKLIN IA PUBLIC
&&
CCLocal storm report, Jun 15, 6:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL PLAINFIELD 42.84N 92.54W
06/15/2017 E1.75 INCH BREMER IA TRAINED SPOTTER
VIA NWS EMPLOYEE.
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:00 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello, Wayne | 60 min |
| Jun 15, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 49 min |
| Jun 15, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 43 min |
| Jun 15, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 15 min |
| Jun 15, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 39 min |
| Jun 15, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 33 min |
| Jun 15, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 27 min |
| Jun 15, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 19 min |
| Jun 15, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 35 min |
| Jun 15, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| Jun 15, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.